Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 10, 2014, 3:02 PM CDT for Adair County, Cass County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2014, 3:02 PM CDT (20:02 UTC)
- Expired
- May 10, 2014, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, IA, Cass County, IA
The radar
The Des Moines radar (KDMX), 108 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1818 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS53 KDMX 102002
SVRDMX
IAC001-029-102045-
/O.NEW.KDMX.SV.W.0079.140510T2002Z-140510T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT SAT MAY 10 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CASS COUNTY IN SOUTHWEST IOWA...
WESTERN ADAIR COUNTY IN SOUTHWEST IOWA...
* UNTIL 345 PM CDT
* AT 302 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRISWOLD...
OR NEAR ATLANTIC...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND
COLD SPRINGS STATE PARK.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2002Z 269DEG 36KT 4133 9511
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS2 follow-up statements
947
WWUS53 KDMX 102012
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT SAT MAY 10 2014
IAC001-029-102045-
/O.CON.KDMX.SV.W.0079.000000T0000Z-140510T2045Z/
CASS IA-ADAIR IA-
312 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...
AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC...
MOVING EAST AT 35 MPH. A SECOND STRONG THUNDERSTORM WAS LOCATED
SOUTHEAST OF GRISWOLD AND MAY CONTAIN PENNY SIZE HAIL.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND COLD
SPRINGS STATE PARK.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2012Z 256DEG 31KT 4136 9502
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS000
WWUS53 KDMX 102018
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT SAT MAY 10 2014
IAC001-029-102045-
/O.CON.KDMX.SV.W.0079.000000T0000Z-140510T2045Z/
CASS IA-ADAIR IA-
318 PM CDT SAT MAY 10 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CASS AND WESTERN ADAIR COUNTIES...
AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATLANTIC...
MOVING EAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...ANITA...FONTANELLE...LEWIS...MASSENA...
CUMBERLAND...BRIDGEWATER...WIOTA...GRISWOLD PARK...LAKE ANITA STATE
PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND COLD
SPRINGS STATE PARK.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 79 AND 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4140 9515 4150 9453 4116 9453 4116 9515
TIME...MOT...LOC 2018Z 260DEG 31KT 4137 9498
HAIL...1.50IN
WIND...60MPH
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 12:46 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 10, 12:46 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1246 PM CDT SAT MAY 10 2014 .SYNOPSIS... ISSUED AT 635 AM CDT SAT MAY 10 2014 WEAK FRONTAL BOUNDARY FROM LOW OVER CENTRAL SD WILL LIFR NORTH TODAY AS LOW LIFTS NORTHEAST. TROUGH FROM THE LOW WILL PUSH INTO IA LATE TODAY AND TONIGHT AND DISSIPATE. LOW PRESSURE WILL DEVELOP OVER WRN KS TONIGHT AND TRACK ACROSS IA SUNDAY NIGHT. COOL HIGH PRESSURE WILL BUILD INTO THE CENTRAL U.S. TUE THROUGH MIDWEEK. && .UPDATE... ISSUED AT 635 AM CDT SAT MAY 10 2014 UPDATED FORECAST COMING OUT FOR SHOWERS AND FASTER TIMING CONSIDERATIONS WITH SHOWERS IN WESTERN INTO CENTRAL IOWA. && .SHORT TERM /TODAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 HIGH PRESSURE RIDGE OVER EASTERN IOWA WILL CONTINUE EAST AFTER A CHILLY START TO THE MORNING. PLENTY OF READINGS IN THE UPPER 30S TO LOWER 40S. WAA WILL SET IN TODAY AND AC DECK HAS ALREADY BECOME ESTABLISHED OVER WRN IOWA AS MID LEVEL WAA GETS GOING. SHOWERS OVER ERN NEBRASKA WILL WORK INTO WRN IOWA THIS MORNING WITH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD FORM MIDDAY INTO THE AFTERNOON. WENT FAIRLY CLOSE TO GUIDANCE FOR MAX TEMPS TODAY. WILL BE A LITTLE TRICKY WITH THE CLOUDS AND POTENTIAL PRECIP HOWEVER. THE COOL START IS OF CONCERN...BUT THE LAYER OF COOL AIR IS QUITE SHALLOW AND SHOULD ERODE FAIRLY QUICKLY. .LONG TERM /TONIGHT THROUGH FRIDAY/... ISSUED AT 409 AM CDT SAT MAY 10 2014 FORECAST WAS FOCUSED ON SEVERE OUTBREAK POTENTIAL AND HEAVY RAIN SUNDAY INTO SUNDAY EVENING ACROSS MUCH OF CENTRAL IOWA. SEVERE POTENTIAL...OR AT LEAST WIDESPREAD NATURE...DEPENDS ON OVERNIGHT CONVECTION TONIGHT INTO EARLY SUNDAY MORNING AND HOW FAR NORTH FRONTAL BOUNDARY SURGES DURING THE DAY SUNDAY. LEANED TOWARDS THE SREF FOR POPS SUNDAY...THEN MORE TOWARDS THE NAM12/GFS SUNDAY NIGHT INTO MONDAY. TONIGHT INTO MONDAY...500MB TROUGH DIGS INTO THE WESTERN U.S. TONIGHT AND ALLOWS FOR SOUTHWEST FLOW TO DEVELOP ACROSS THE STATE INTO SUNDAY. FIRST SHORTWAVE LOOKS TO TRACK NORTH-NORTHEAST THIS EVENING AND PRECIP LOOKS TO QUICKLY DISSIPATE OR BE CONFINED TO THE FAR NORTHERN PORTIONS OF THE FORECAST AREA BY 06Z SUNDAY. STRONG SURGE OF THETA-E ADVECTION AND MOISTURE TRANSPORT PUNCHES INTO SOUTHERN IOWA OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING AND CONTINUES TO QUICKLY PUSH NORTHWARD BY THROUGH MIDDAY OR EARLY AFTERNOON SUNDAY. THE 10.00Z 4KM NSSL WRF REMAINS DRY THROUGH 12Z SUNDAY ACROSS THE STATE...AND IF THIS SCENARIO PLAYS OUT...THEN CENTRAL TO SOUTHERN IOWA LOOKS TO MORE UNDER THE GUN FOR SEVERE WEATHER BY THE AFTERNOON AS LACK OF RAIN COOLED AIR/CLOUD COVER SHOULD ONLY EXACERBATE THE INSTABILITY. THE 06Z MODEL RUNS ARE HINTING ON THIS DRIER SCENARIO TONIGHT AS WELL AS BOTH THE GFS/NAM HAVE TREMENDOUS INSTABILITY ACROSS SOUTHERN IOWA BY THE AFTERNOON. THE SURFACE LOW LOOKS TO TRACK ALONG THE MISSOURI/IOWA BORDER TOMORROW AFTERNOON AND WITH THE WARM FRONT ORIENTING ITSELF WEST-TO-EAST ACROSS THE STATE...ALONG WITH THE IMPRESSIVE HODOGRAPHS AND LOW LEVEL SHEAR...ALL POINT TO A FAVORABLE ENVIRONMENT FOR SUPERCELLS AND TORNADIC DEVELOPMENT SUNDAY AFTERNOON INTO THE EVENING. WITH THIS SET UP...CONFIDENT ENOUGH TO MENTION SEVERE WORDING DURING SUNDAY AFTERNOON AND EVENING. OTHER MAIN CONCERN WAS FOCUSED ON HEAVY RAIN AND FLASH FLOODING POTENTIAL SUNDAY AFTERNOON THROUGH MONDAY MORNING. SURFACE DEW POINTS INCREASE TO MID 60S TO AROUND 70 ON SUNDAY INTO SUNDAY NIGHT AND MOISTURE TRANSPORT CONTINUES TO PUMP INTO THE STATE AHEAD THE COLD FRONT THAT LOOKS TO FINALLY DRAG THROUGH THE FORECAST AREA BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 1.5 TO NEAR 2 INCHES OVER MUCH OF THE STATE AND THE WARM LAYER CLOUD DEPTHS EXCEED 12KFT OR SLIGHTLY HIGHER. INSERTED HEAVY RAIN SUNDAY AFTERNOON AND EVENING OVER CENTRAL TO SOUTHERN IOWA. THE COLD FRONT CLEARS THE STATE MONDAY EVENING...BUT LIKELY TO SEE SOME SCATTERED SHOWERS IN THE CAA THROUGH TUESDAY MORNING. TUESDAY THROUGH FRIDAY...ANOTHER COLD PERIOD IN STORE THROUGH THE WEEK AS TEMPERATURES WILL RANGE FROM 10 TO 15 DEGREES BELOW NORMAL. WEAK CLIPPER SYSTEM CUTS ACROSS MINNESOTA/IOWA ON TUESDAY AND REINFORCES THE COLD AIR MASS AND BRINGS SOME SCATTERED SHOWERS ON TUESDAY. THE COLDEST NIGHT LOOKS TO BE THURSDAY NIGHT WITH 850MB -2C LINE DROPPING AS FAR SOUTH AS THE MISSOURI BORDER. TWEAKED MIN TEMPS DOWN SLIGHTLY THURSDAY NIGHT. && .AVIATION...10/18Z ISSUED AT 1242 PM CDT SAT MAY 10 2014 SHORTWAVE MOVING ACRS THIS AFTERNOON AND THIS EVENING WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS WILL GENERALLY BE VFR THROUGH THE AFTERNOON AND EVENING HOURS ALTHOUGH MAY BE MVFR TO IFR IN AND AROUND THUNDERSTORMS. SURFACE WINDS WILL BE FROM THE SOUTHEAST AND GUSTY FROM TIME TO TIME. OVERNIGHT...ANTICIPATE WIDESPREAD VFR CONDITIONS FOR MOST LOCATIONS BUT CONVECTION IS EXPECTED TO EASE INTO SOUTHERN IOWA TOWARD DAYBREAK WITH INCREASING LOW CIGS AND VSBYS. THIS WILL SLOWLY WORK INTO CENTRAL IOWA ON SUNDAY MORNING AS CONVECTION SPREADS NORTHEAST INTO THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...MS MAY 14 SYNOPSIS...MS MAY 14 SHORT TERM...MS MAY 14 AVIATION...COGIL
Hazardous weather outlook, May 10, 2:57 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT SAT MAY 10 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 257 PM CDT SAT MAY 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A POTENTIAL FOR SEVERE THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT...GENERALLY SOUTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. FURTHER NORTH...ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE BUT THE OVERALL THREAT IS LOWER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK ON SUNDAY AFTERNOON AND EVENING...WITH A POSSIBILITY FOR MULTIPLE STRONG TORNADOES. THIS IS A POTENTIALLY DANGEROUS SITUATION. SEVERE WEATHER IS POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 35...WHERE THE PRIMARY THREATS WILL BE LARGE HAIL AND STRONG WINDS. HEAVY RAIN IS ALSO ANTICIPATED FROM SUNDAY AFTERNOON THROUGH MONDAY AND MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...AND WILL LIKELY BE NEEDED SUNDAY INTO SUNDAY NIGHT...AND POSSIBLY AGAIN ON MONDAY. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:28 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 47 min |
| May 10, 3:38 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 52 min |
| May 10, 3:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 49 min |
| May 10, 3:51 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 39 min |
| May 10, 4:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 40 min |
| May 10, 4:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 49 min |
| May 10, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.